It seems like every month, more and more news stories come out about public figures accidentally overdosing and college-aged kids dying from alcohol poisoning. Shockingly, more people died in 2015 from drug overdoses than car accidents, and almost 88,000 people died that same year from alcohol-related causes.

With these rates being the highest in America’s history, we believe it’s important to raise awareness about the serious, and sometimes fatal, consequences of drugs and alcohol.

Review the points below on how to help in a crisis and spread the word to your friends and family. Staying informed on these matters could save a life!

Alcohol Poisoning and Overdosing

Essentially, the symptoms of alcohol poisoning and drug overdoses are similar because it boils down to consuming too much of something. Although there are a few different symptoms, like body temperature, the majority are the same.

Common signs of alcohol poisoning and drug overdose:

  • Confusion
  • Seizures
  • Vomiting
  • Loss of motor functions
  • Slowed breathing
  • Breathing irregularly
  • Pale or blue-colored skin
  • Going unconscious
  • Not being able to be woken up

It’s not necessary for someone to have every symptom listed above before seeking medical help. Especially if they are having breathing issues or they’re unconscious and can’t be woken up. If that’s the case, seek help immediately, as they could be at risk of dying.

How to Help

According to the Mayo Clinic, here are the steps you should take to help someone if they’re experiencing an overdose or alcohol poisoning:

1. Call For Help

Call 911 or your local emergency number as soon as you notice threatening signs of alcohol poisoning or drug overdose. One of the biggest mistakes people make is assuming someone will sleep it off. While you’re waiting for help to arrive, gather as much information about themselves and their night as possible. What did they drink or take? What substances did they mix? Do they have any pre-existing medical conditions? Etc.

2. Do Not Leave Them Alone

Once you realize someone is overdosing or suffering from alcohol poising, do not leave their side unless someone else is there with them. They should be monitored 100 percent of the time until medical help arrives.

Alcohol poisoning has a direct effect on your gag reflex, so if someone’s vomiting, they could choke on it and suffocate. This is one of the most common ways to die from alcohol poisoning. If they are not vomiting, do not make them throw up, as this could induce choking.

3. Help Them Hands-On

If someone has lost control of their motor functions, or they’re having a seizure, you need to help them physically. Position yourself behind them to keep their body sitting upright. If they must lie down, make sure to turn their head to the side to prevent choking. Do your best to keep the person awake and prevent loss of consciousness.

If you’re ever in a situation where you believe someone is suffering from alcohol poisoning or a drug overdose, don’t hesitate to get help. It’s better to be safe than sorry, and the decision may be a matter of life or death.

Wylie ER is ready to assist any medical emergency and is open all hours of the day, every day of the year. Our facility is equipped to treat alcohol poisoning and sickness due to alcohol, as well as drug overdoses.

If you are one of the 20.5 million Americans struggling with addiction, you are not alone, and we encourage you to seek help. For immediate assistance, the National Drug and Alcohol Helpline is available 24/7. For treatment referrals and information, call 1-884-289-0879.

Disclaimer: As a service to our readers, Wylie ER and Nutex Health state no content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinicians.


Nutex Health, Inc supports you and your family’s health. You can depend on Wylie ER or any of our concierge-level medical facilities to deliver the emergency care you deserve, 24 hours a day, 365 days a year.